Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS Tallahassee, FL

June 7, 2014Franklin County, Wakulla County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jun 7, 2014, 5:21 PM EDT for Franklin County, Wakulla County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2014, 5:21 PM EDT (21:21 UTC)
Expired
Jun 7, 2014, 8:15 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 41 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WGUS52 KTAE 072121
FFWTAE
FLC037-129-080015-
/O.NEW.KTAE.FF.W.0032.140607T2121Z-140608T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT SAT JUN 7 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN FLORIDA...
  SOUTHERN WAKULLA COUNTY IN FLORIDA...

* UNTIL 815 PM EDT

* AT 508 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOPCHOPPY
  AND BUCKHORN

RADAR RAINFALL ESTIMATES OF 2 TO 4 INCHES HAVE ALREADY FALLEN 
ACROSS THE WARNED AREA...WITH ANOTHER 2 TO 4 INCHES EASILY POSSIBLE 
DURING THE NEXT COUPLE OF HOURS AS THE STORM CONTINUES TO BACK BUILD 
AND MOVE VERY SLOWLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3012 8463 3017 8447 3000 8439 2996 8450

$$

17-GOULD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:32 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 7, 3:32 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Sat Jun 7 2014

.Near Term [Through Tonight]...
Convection will continue to generate on the sea breeze front and
other residual outflow boundaries this afternoon with a few strong
to severe storms possible. We are expected the locally generated
convection to die off more rapidly this evening. However, a few of
the models (including the 12Z local WRF) are showing a weakening
upstream MCS moving into our northwestern zones in the northwestern
flow aloft. There is no model consensus on this and we will keep
evening PoPs in the 20-30% range for now.

.Short Term [Sunday Through Monday Night]...
The region will remain on the eastern periphery of the ridge of
high pressure across the western Gulf of Mexico. With west
northwest flow continuing through Sunday, expect good coverage of
afternoon and evening showers and thunderstorms. Some of the hi-
res guidance shows a significant increase in storms after 21z
continuing into the early evening hours. This is certainly typical
of this flow regime, so have structured pops accordingly.

By Monday, the ridge shifts a little further eastward and builds
over the region. With model PWs dropping into the 1.4 to 1.6 inch
range on Monday afternoon, anticipate an overall drop in storm
coverage, especially across the Florida Panhandle and into
Southeast Alabama. Will show pops only in the 20 to 30 percent
range across the region. With fewer afternoon storms, expect
temperatures to be a few degrees warmer with highs generally in
the mid 90s, though it wouldn't be surprising to see a few upper
90 degree readings.

.Long Term [Tuesday Through Saturday]...
The long term period is expected to be fairly wet as we begin to
transition to an active pattern. Models are in fair agreement that
we will see a dry and warm beginning to the long term period with
below normal PWATs through Tuesday evening. Thereafter, an H3 trough
will begin to move southeast out of the Central Plains into our
forecast area Tuesday night.  With this trough, global models do
show below normal H5 temps and near normal PWATs for our region on
Wednesday and Thursday afternoons, so some strong storms are not out
of the question and will need to be watched in the future. After
Thursday, the global models are in fair agreement that we will
continue into a relatively active summer-time pattern with showers
and thunderstorms forming each afternoon.

&&

.Aviation...
[Through 18Z Sunday]
The prevailing forecast will remain VFR for most of this cycle
with some MVFR expected for a period during the morning hours on
Sunday. Another exception, of course will be in any convection.
Convective coverage will be fairly high today across the southern
half of the forecast area and any storms that impact area
terminals will likely result in MVFR, or even briefly IFR
conditions with 30-kt wind gusts typical. The main threat window
for convection will be this afternoon.

&&

.Marine...
Light southwest to west winds will be in place throughout the
period. The afternoon sea breeze will provide some enhancement to
winds and seas near the coast each afternoon.

&&

.Fire Weather...
Relative humidity will remain well above critical thresholds, so red
flag conditions are not expected.

&&

.Hydrology...
Rainfall amounts of 1 to 1.5 inches of rain occurred Friday night
across Southern Georgia and into Southern Alabama. Though this has
caused some minor increase on the flashier creeks and streams, no
notable increases are expected on the larger rivers. Additional
rainfall this evening may cause some further localized rises, but
with no widespread rainfall expected, river flooding is not
anticipated.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  93  72  93  71 /  30  40  30  30  10
Panama City   75  89  74  89  74 /  20  20  10  20  10
Dothan        72  94  73  94  72 /  30  50  30  30  10
Albany        71  95  73  95  72 /  20  50  30  30  10
Valdosta      70  94  70  94  71 /  30  50  40  30  10
Cross City    71  93  70  90  71 /  20  30  30  30  10
Apalachicola  74  87  73  87  72 /  20  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...WOOL
SHORT TERM...GODSEY
LONG TERM...DOBBS/GODSEY
AVIATION...WOOL
MARINE...GODSEY
FIRE WEATHER...WOOL
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:26 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington49 min
Jun 6, 10:45 PM EDTSevere Thunderstorm WarningTAEGadsden30 min
Jun 6, 10:57 PM EDTSpecial Marine WarningTAE2 hr
Jun 6, 11:17 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Madison28 min
Jun 6, 11:43 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla32 min
Jun 6, 11:50 PM EDTSpecial Marine WarningTAE70 min
Jun 7, 12:10 AM EDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor, Wakulla50 min
Jun 7, 12:53 AM EDTSpecial Marine WarningTAE67 min
Jun 7, 12:57 AM EDTSpecial Weather StatementTAEDixie, Lafayette63 min
Jun 7, 4:25 PM EDTSevere Thunderstorm WarningTAEWalton35 min
Jun 7, 6:02 PM EDTSevere Thunderstorm WarningTAETaylor43 min
Jun 7, 6:36 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor39 min

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.